When Can You Safely Anticoagulate a Patient after an Intracranial Hemorrhage?

December 15, 2006

55 year old white male falls down a flight of stairs and sustains a subdural hemorrhage and a subarachnoid hemorhage with significant neurological changes. Hospital course was notable for 1 episode of chest pain without ekg changes and negative cardiac enzymes.  The patient was seen several months later in medicine clinic with resolution of his neurologic findings but now with multiple episodes of chest pain.  He was sent for a stress test which showed a mild reversible anterior wall defect, with normal left ventricle and 2 fixed defects of the lateral and apical walls. MRI now shows resolution of intracranial hemorrhage but could not r/o arterio-venous malformation with 100% certainty.

Questions: Is it safe to put this patient on aspirin at this time?  What if he had an indication for heparin or plavix, i.e. acute myocardial inarction?

-Orna Kleiman, M.D. PGY-3

Commentary By Daniel Labovitz, M.D. Assistant Professor of Neurology, Director NYU Stroke Center 

This patient had intracranial hemorrhage from head trauma.  Traumatic hemorrhage is a completely different diagnosis than primary ICH or SAH.  His future risk of developing primary intracerebral hemorrhage or subarachnoid hemorrhage, on or off antiplatelet therapy or warfarin, is not affected by his accident. Indeed, if there had been a compelling reason to anticoagulate with IV heparin or warfarin at the time of the accident, I would have favored doing so within a few days.  Certainly I see no reason not to treat this patient with aspirin now.

 The question gets more interesting in patients who suffer spontaneous intracerebral hemorrhage while on warfarin for atrial fibrillation.  As you point out, there is no trial evidence to suggest what the best approach is.  However, it is possible to apply a decision-analysis model based on what we know about risk of recurrence and severity of the outcome if you get it wrong.  There is a nice article on the topic: Stroke 2003;34:1710-1716

Bottom line?  Since the risk of recurrent ICH after lobar hemorrhage is high, warfarin should be avoided.  Deep intracerebral hemorrhage, usually occurring in the setting of hypertension, has a much lower risk of recurrence.  Thus treating with warfarin after a deep ICH may well provide benefit.

Leave a Reply

Your email address will not be published. Required fields are marked *

*